Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
148 Doctors are Online

Had hysterectomy, have both ovaries. Have anxiety, mood swings, insomnia, adult acne and facial hair, prescribed Premarin. Safe?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5151 Questions
I had a hysterectomy in May 2012, still have both of my ovaries. I had blood work done 3 months (september 2012) after my surgery and my hormones were normal . I have notice in the last 10 -11 months, I have anxiety, flushing, mood swings, insomnia, adult acne and facial hair. Are my ovaries not producing enough hormones, is this the reason I'm having these symptoms? This week my doctor prescribe Premarin 0.3, which I haven't taken yet. He said i should notice a difference once I start taking it. My concerns are should I take this hormone drug for relief, is Premarin safe for me? or is there some else i should be taking that may be better for me. I have no history of strokes, heart disease or breast cancer. I also hear about these supplements from women to women, is this something you recommend for my symptoms. I'm really not sure what I should be taking at this point.
Posted Sat, 21 Sep 2013 in General Health
Answered by Dr. Chobufo Ditah 1 hour later
Brief Answer:
Get hormones tested again before starting drugs

Detailed Answer:
Hi and thanks for this query.

I am so sorry to hear about the hysterectomy and these recent disturbing symptoms . I hope we get to figure out the problem and provide you with a permanent solution.

Your age suggest that you could be soon heading into menopause. Though these symptoms are suggestive of menopause, it is difficult to tell it is the cause as we cannot have a recent menstrual history to aid in this diagnosis. I will suggest that you get these hormonal levels measured again. If the values are suggestive of menopause, then we shall go ahead and manage your symptoms as such and premarin would be a good choice for you.

Premarin should be safe for you and more so if you use it only for a short time for symptoms relief. Most of the complications often result with prolonged use and I guess this would not be the case with you. Also, your history doesn't suggest any clotting abnormalities or any other pathologies that should make this medication more likely to cause complications to you.

There are lots of different supplements that women take and report relieve of symptoms. If they do not contain any active substances, then trying them is of benefit. The medical community has not yet found a better alternative than the hormonal therapy we propose and so I cannot and will not pretend to recommend one over the other. We leave this decision to patients, give them our honest, unbiased and up to date thoughts on this and let them make the decisions.

In summary, get laboratory support for menopause as possible cause of symptoms.
Premarin is a good drug and safe for you and more so if used for a short time.
Supplements are good if you find them helpful but I cannot recommend any without a sound backing right now.

I hope you find this helpful. I wish you well and feel free to ask me more questions if they do arise.
Once more, Thank you so much for this opportunity to answer your health query today.
Dr. Ditah, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor